Ask a doctor

Can I Have Zeltiq While on Accutane?

I'm on my 3rd month of 60mg Accutane and I was wondering if I get Zeltiq done on my back. If not, how long should I wait after finishing Accutane before going for Zeltiq?

Doctor Answers (5)

CoolSculpting can be done after Accutane, but when...

+1

Unlike stated in a response to this question by another provider, CoolSculpting is not a laser.  There have been questions raised, but never proven, if Accutane (isotretinoin) can induce a higher risk of developing scarring after laser resurfacinig of the epidermis and dermis.  There is a risk of scarring from these procedures without Accutane and proving a higher correlation of scars with those on Accutane who had laser resurfacing has been difficult.  Whether this theortetical and not proven risk also exists with the freezing treatment of Zeltiq's CoolSculpting is certainly not known. Granted the dermis is being frozen but the fat more so and there have been no reports of which I'm aware to-date that CoolSculpting induces scars with patients that take Accutane. However, it might be prudent to wait six months after completing the Accutane as this is an elective cosmetic procedure and you should not take unnecessary risks.

Web reference: http://www.thenyac.com/zeltiq/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Coolsculpting and Accutane

+1

What is known is that Accutane does make you more prone to developing hypertrophic scars in injured skin.  That's why laser treatments, peels, and microdermabrasion are not recommended while you are on Accutane.  While Coolsculpting causes minimal injury to the skin, besides the subcutaneous fat, I would recommend to hold off on treatment for at least 1 month after your last accutane dose.

Houston Dermatologist
5.0 out of 5 stars 12 reviews

Zeltq and Accutane

+1

Yes, Zeltiq is safe and effective in conjunction with any medication, including Accutane. While a patient is on Accutane, facial laser treatments should be avoided, however. But Zeltiq uses laser technology but is using gentle freezing.

New York Dermatologic Surgeon
4.5 out of 5 stars 29 reviews

Accutane and coolsculpting

+1

My recommendation would be to not undergo coolsculpting while accutane remains in your body and fat cells. Although the literature has not studied this, Accutane does impact healing of the skin after certain trauma and prudence would dictate to wait until it is out of your body.

West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Zeltiq and Accutane

+1

The common rule of thumb for laser procedures and isotretinoin (Accutane) is to wait 6 months post discontinuing the medication to perform any procedure that has a small likelihood of scarring.  The isotretinoin makes it a little more difficulty to heal in general, so the concern is that injury/scarring from an overzealous laser procedure would be more damaging.

Zeltiq is not a laser.  It uses cooling to injure fat cells.  There have been no reports of scarring though extremely rarely  a blister has been reported.  You would be forging new ground to be treated with Zeiltq while on Accutane.  I would recommend you take the safe route and wait 6 months post your isotretinoin to treat yourself with Zeltiq, though the likelihood of injury is small.  That would be the safest bet.  However, you can ask doctors in your area who have the machine, whether they have treated patients on Accutane with the procedure before.  

Hope that helps.

Madeline Krauss, M.D.

Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...